Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2020, 10:14 PM CDT for Hansford County, Texas; Texas County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 10:14 PM CDT (03:14 UTC)
- Expired
- Aug 9, 2020, 10:47 PM CDT
- In force
- 33 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Texas County, OK, Hansford County, TX
The radar
The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
319
WUUS54 KAMA 100314
SVRAMA
OKC139-TXC195-100430-
/O.NEW.KAMA.SV.W.0182.200810T0314Z-200810T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1014 PM CDT Sun Aug 9 2020
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Texas County in the Panhandle of Oklahoma...
Hansford County in the Panhandle of Texas...
* Until 1130 PM CDT.
* At 1014 PM CDT, a severe thunderstorm was located 11 miles
southeast of Goodwell, or 13 miles south of Guymon, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Spearman and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3657 10110 3650 10109 3612 10109 3627 10162
3647 10162 3660 10158
TIME...MOT...LOC 0314Z 273DEG 16KT 3649 10148
HAIL...1.00IN
WIND...60MPH
$$
TLH3 follow-up statements
635
WWUS54 KAMA 100332
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1032 PM CDT Sun Aug 9 2020
OKC139-TXC195-100430-
/O.CON.KAMA.SV.W.0182.000000T0000Z-200810T0430Z/
Texas OK-Hansford TX-
1032 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN TEXAS AND HANSFORD COUNTIES...
At 1031 PM CDT, a severe thunderstorm was located 13 miles southwest
of Hardesty, or 14 miles south of Guymon, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Spearman and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3657 10110 3650 10109 3612 10109 3626 10159
3660 10151
TIME...MOT...LOC 0331Z 273DEG 16KT 3649 10138
HAIL...0.75IN
WIND...60MPH
$$
TLH837
WWUS54 KAMA 100339
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1039 PM CDT Sun Aug 9 2020
OKC139-TXC195-100430-
/O.CON.KAMA.SV.W.0182.000000T0000Z-200810T0430Z/
Texas OK-Hansford TX-
1039 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN TEXAS AND NORTHERN HANSFORD COUNTIES...
At 1039 PM CDT, a severe thunderstorm was located 11 miles southwest
of Hardesty, or 16 miles southeast of Guymon, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
This severe thunderstorm will remain over mainly rural areas of
southeastern Texas and northern Hansford Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3657 10110 3650 10109 3625 10109 3633 10157
3660 10151
TIME...MOT...LOC 0339Z 273DEG 16KT 3649 10133
HAIL...<.75IN
WIND...60MPH
$$
TLH664
WWUS54 KAMA 100347
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1047 PM CDT Sun Aug 9 2020
OKC139-TXC195-100357-
/O.CAN.KAMA.SV.W.0182.000000T0000Z-200810T0430Z/
Texas OK-Hansford TX-
1047 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS AND
NORTHERN HANSFORD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3657 10110 3650 10109 3625 10109 3633 10157
3660 10151
TIME...MOT...LOC 0344Z 273DEG 16KT 3649 10129
$$
TLHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:24 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 6:24 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 624 PM CDT Sun Aug 9 2020 .AVIATION... VFR conditions expected throughout the 00Z TAF period. VCTS conditions through around 06Z for all sites. If a storm moves over TAF sites, erratic winds are possible. Otherwise tranquil weather conditions are expected past 06Z to near the end of the TAF period. TS may return, but too low of confidence level to include at this time. Winds will be out of the southwest except for KGUY towards the end of the TAF period where winds shift to north and northeasterly behind cold front. Meccariello && .PREV DISCUSSION... /Issued 313 PM CDT Sun Aug 9 2020/ SHORT TERM...Tonight through Monday Night... A similar repeat from last night will be in play tonight as showers and storms will develop near the NM/TX line and track east into the Panhandles. Storms will likely be more scattered in nature later this evening into the early overnight period. Gusty winds and small hail will be the main concerns. However, we will be looking at localized heavy rainfall again, and some areas may pick up enough rainfall to cause localized flooding issues. Storms clear out late tonight, and tomorrow will have a better chance for scattered to widespread storms across the Panhandles, with severe storms possible from the south central Panhandles to the northeast Panhandles. Cold front associated with upper level trof in southern Canada will move through the Panhandles. Lee surface low will push through to the east and dryline interaction will be possible. Additionally, a shortwave trof is expected to move through to provide ample lift that should overcome any minimal cap in place. Storm initiation is expected in the mid to late afternoon across the west and should move across the central Panhandles. At which point ample ML CAPE values ranging from 1000-2500 J/kg (lesser amounts in the south, higher amounts in the northeast) will be possible. Inverted V profiles will continue the damaging wind gust threat, but hail threats will increase due to the cold front lowering the freezing levels a bit. Left exit region of upper level jet favors the northeast, but narrow jet would put the south in more of the right exit region. 0-6 shear looks pretty good at 30-45kts. So hail threats look to be around 1 inch and wind gusts look to be around 60mph. Lingering showers storms could result in MCV formation. NAM onion sounding with moist layer aloft suggest heat burst potential with decaying storms tomorrow night. We'll continue to monitor and update the severe threats for Monday. Weber LONG TERM...Tuesday through Saturday... The chance for thunderstorms returns again on Tuesday with slightly better dynamics than seen in the last week or so. An upper level jet of around 45 to 50 knot max winds will enter the Panhandles Tuesday afternoon. Most models are in agreement with the left exit region and divergence aloft over the forecast area. Meanwhile, in the mid-levels the ridge will be centered over the far southern/southwestern border of New Mexico with west northwesterly flow aloft, depending on the exact setup of the ridge. A shortwave with some pockets of energy will enhance storm chances through the afternoon hours. Storms will likely initiate in eastern New Mexico with the help of daytime heating. Temperatures are going to need to warm enough to reach convective heating to help mix surface dewpoints in the low to mid 50s up into the upper 50s across the western forecast area. Looking at the atmospheric instability Tuesday, the NAMnest has CAPE values as high as 2500-3000 J/kg with shear of 25-35 knots. Various other models are not as extreme with the instability parameters, with CAPE values around 1500-2000 J/kg but similar shear of 25-35 knots. All models are in agreement on the fact that there will be plenty of CAPE and shear for storms to work with. Late into the evening hours, a low level jet kicks in and will provide additional low level shear that could increase the strength of the ongoing storms. The mid-level ridge will remain stationary through Saturday before slowly trekking west across Arizona. This will put the forecast area in west to northwest flow aloft through the remainder of the extended. A few disturbances in the mid-levels may increase storm chances across the forecast area through the end of the week and into the weekend. At this point, the best chances for storms will be Friday and Saturday afternoon/evening as the high begins to retrograde west with more northwest flow aloft. A surface trough will set up everyday and with high temperatures forecast to be in the upper 90s to 106, diurnal convection cannot be ruled out through the extended given the environment provides just enough instability. Temperatures will be the warmest Wednesday through Friday with highs reaching close to 105-106 in some locations. Most areas across the Panhandles will be about 10 degrees above normal. Some records may also be reached or broken through this three day period. By Saturday, temperatures will drop back below 100 as the ridge aloft moves further west away from the forecast area. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/36
Hazardous weather outlook, Aug 9, 3:08 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 308 PM CDT Sun Aug 9 2020 OKZ001>003-TXZ001>020-317-100815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 308 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected late this afternoon through tonight. A few storms may be strong with gusty winds being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are expected Monday and Tuesday. Damaging wind, hail, and heavy rainfall will be the main threats. Thunderstorm chances return Friday and Saturday, but its too early to say with much confidence the chances for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 9, 8:34 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Amarillo TX 834 PM CDT Sun Aug 9 2020 OKZ002-100200- Texas OK- 834 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 900 PM CDT... At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over Eva, or 15 miles south of Elkhart, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eva. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3666 10165 3667 10203 3685 10203 3692 10164 TIME...MOT...LOC 0134Z 265DEG 34KT 3677 10193 TLH
Special weather statement, Aug 9, 9:03 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Amarillo TX 903 PM CDT Sun Aug 9 2020 OKZ002-100245- Texas OK- 903 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 945 PM CDT... At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Eva, or 15 miles northwest of Guymon, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Guymon, Goodwell, Optima, Eva and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3656 10198 3694 10200 3695 10133 3653 10128 TIME...MOT...LOC 0202Z 267DEG 30KT 3679 10174 TLH
Local storm report, Aug 9, 9:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 SE HARTLEY 35.88N 102.39W
08/09/2020 E0.88 INCH HARTLEY TX TRAINED SPOTTER
A FEW HAIL STONES FELL UP TO THE SIZE OF NICKELS.
&&
EVENT NUMBER AMA2000526
BIEDALocal storm report, Aug 9, 9:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL 1 SE GOODWELL 36.59N 101.62W
08/09/2020 E0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA2000527
BIEDASpecial weather statement, Aug 9, 9:45 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Amarillo TX 945 PM CDT Sun Aug 9 2020 TXZ006-007-100315- Hartley TX-Moore TX- 945 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY COUNTIES UNTIL 1015 PM CDT... At 945 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Dumas, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dumas and Cactus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3579 10224 3605 10223 3605 10185 3579 10185 TIME...MOT...LOC 0245Z 261DEG 26KT 3591 10210 TLH
Local storm report, Aug 9, 9:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT SUN AUG 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 2 E GOODWELL 36.60N 101.60W
08/09/2020 M58 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA2000528
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:18 PM CDT | Special Weather Statement | AMA | Hartley, Oldham | 42 min |
| Aug 9, 8:27 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 63 min |
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 74 min |
| Aug 9, 9:45 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| Aug 10, 4:00 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Aug 10, 4:30 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Aug 10, 5:00 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Aug 10, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 65 min |
| Aug 10, 5:36 PM CDT | Special Weather Statement | AMA | Deaf Smith | 24 min |
| Aug 10, 5:48 PM CDT | Special Weather Statement | AMA | Hansford | 27 min |
| Aug 10, 6:14 PM CDT | Special Weather Statement | AMA | Hansford, Hutchinson | 31 min |
| Aug 10, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 22 min |
| Aug 10, 6:37 PM CDT | Special Weather Statement | AMA | Moore | 23 min |
| Aug 10, 6:43 PM CDT | Special Weather Statement | AMA | Ochiltree | 32 min |
| Aug 10, 6:48 PM CDT | Special Weather Statement | AMA | Hutchinson | 27 min |
| Aug 9, 7:02 PM CDT | Special Weather Statement | AMA | Cimarron | 28 min |
| Aug 9, 7:07 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 38 min |
| Aug 9, 7:38 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 21 min |
| Aug 9, 8:08 PM CDT | Special Weather Statement | AMA | Cimarron | 37 min |
| Aug 9, 8:34 PM CDT | Special Weather Statement | AMA | Texas | 26 min |
| Aug 9, 9:03 PM CDT | Special Weather Statement | AMA | Texas | 42 min |
| Aug 9, 9:20 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 55 min |
| Aug 10, 5:19 PM CDT | Special Weather Statement | AMA | Harper | 26 min |
| Aug 10, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 59 min |
| Aug 10, 6:22 PM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| Aug 10, 6:24 PM CDT | Special Weather Statement | AMA | Beaver | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.